Michigan, 2008Winter Weather in Michigan, December 12, 2008
December 12, 2008 · NWS IWX · 1 event in 1 county or zone
An intense single lake effect band developed off the relatively warm waters of Lake Michigan. The eastern part of Berrien County and all of Cass County experienced moderate to heavy snow for several hours with 3 to 5 inches of snow falling by the end of the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense single lake effect band developed off the relatively warm waters of Lake Michigan. The eastern part of Berrien County and all of Cass County experienced moderate to heavy snow for several hours with 3 to 5 inches of snow falling by the end of the event. The snowfall contributed to at least 2 accidents in Cass County, with 6 injuries occurring.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 12, 6:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 12, 6:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 AM EST FRI DEC 12 2008
.AVIATION...DISCUSSION FOR 12Z TAFS...
MUCH COLDER AIR WILL SPREAD OVER SOUTHERN LAKE MICHIGAN WITH LAKE
EFFECT SNOW SHOWERS EXTENDING SOUTH INTO SBN THIS MORNING.
INCLUDED TEMPO MVFR VISBYS AND LOW MVFR CIGS FOR SNOW SHOWERS THAT
MOVE OVER KSBN. WINDS WILL BACK RATHER QUICKLY TODAY WITH ANY LAKE
EFFECT SNOW SHOWERS TRANSLATING NORTH OF SBN BY THIS EVENING.
GIVEN THE VERY DRY AIRMASS...EXPECT CONDITIONS TO BECOME VFR ONCE
WINDS BACK ENOUGH TO THE WEST AND SOUTHWEST LATE TODAY. WINDS
SHOULD BACK EVEN MORE TO THE SOUTH OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 523 AM EST FRI DEC 12 2008/
SHORT TERM...
TODAY THROUGH SATURDAY NIGHT...MUCH COLDER AIR WILL SPREAD INTO THE
REGION FROM THE NORTH BEHIND AN ARCTIC FRONT. LAKE EFFECT SNOW
SHOWERS WILL DEVELOP AS THE COLDER AIR SPREADS OVER THE RELATIVELY
WARM WATERS OF LAKE MICHIGAN. GOES SOUNDER DATA INDICATED LAKE WATER
TEMPERATURES STILL 4C TO 5C...SO DELTA T VALUES SHOULD APPROACH 20
LATER TODAY. HOWEVER...INVERSIONS HEIGHTS SHOULD REMAIN LOW AND
WINDS WILL BACK MORE TO THE WEST TODAY...AND THEN BECOME SOUTHWEST
TONIGHT. THESE CONDITIONS WILL HELP KEEP LAKE EFFECT SNOW AMOUNTS ON
THE LIGHT SIDE...WITH ACCUMULATIONS UP TO 2 INCHES OVER BERRIEN
COUNTY...WITH LESSER AMOUNTS FARTHER INLAND. THE HIGH TEMPERATURE
FORECAST FOR TODAY IS A LITTLE TRICKY AS SOME LAKE EFFECT CLOUD
COVER AHEAD OF THE ARCTIC FRONT HAS HELD TEMPS UP TEMPORARILY.
TRENDED TOWARD WITH LATEST GFS LAMP GUIDANCE WHICH APPEARS ON TRACK.
OTHERWISE...THE SFC RIDGE AXIS WILL MOVE EAST OF THE AREA TONIGHT
WITH WINDS BECOMING SOUTH ON THE BACK SIDE OF THE HIGH. ADDED A
CHANCE FOR RAIN SATURDAY NIGHT AS WARM AIR ADVECTION INCREASES. LOW
LEVEL WIND FIELDS ARE VERY IMPRESSIVE WITH SPEEDS EXCEEDING 60
KNOTS. WENT A LITTLE ABOVE NCEP MOS GUIDANCE TEMPERATURES GIVEN THE
HANDLING OF THE LAST EVENT OF THIS TYPE AND KEPT TEMPERATURES ABOVE
FREEZING LATE SATURDAY NIGHT.
LONG TERM...
SUNDAY THROUGH THURSDAY. INITIAL CENTL CA WAVE FORCED INTO PLAINS
SAT NIGHT/EARLY SUN WITH INITIAL CHC OF RAIN...HOWEVER DEEP
MOISTURE NOT YET ESTABLISHED...KEEPING POPS TO CHC CAT. PRIMARY
FOCUS ON BC AND WRN HUDSON BAY VORTEX TO CARVE BROAD INTRMTN TROF
BY SUNDAY...EJECTING STRONG WAVE INTO PLAINS NNEWD TO WRN GRTLKS
SUNDAY NIGHT WITH STRONG CYCLOGENETIC SFC/DEEP FGEN RESPONSE
SLIDING EWD THRU GRTLKS LATE SUN/EARLY MON. BEST RAIN CHCS SUNDAY
NIGHT AS 1000-8H MSTR PLUME DRAWS NNE INTO CWA WITH 7-8 G/KG AND
EXTRM LLVL KINEMATIC FIELD WITH 60-70 KT 8H JET OWING TO A STRONG
PREFRONTAL MFLUX CONVERGENCE SIGNAL. WITH 00 UTC MED RANGE MODELS
LARGELY FOCUSING AGREEMENT SAVE FOR NAM AND GEM APPEARING A BIT
TOO FAST WITH FROPA WITH RAPID ACCEL BYND F72 NOTED. HAVE FOCUSED
LRGLY ON GFS WITH MARGINAL ENSEMBLE MEMBER SPREAD AND ECMWF/UKMET
SUPPORT. WITH GRTR CERTAINTY OF FRONTAL TIMING DURING DAY MONDAY
HAVE INTRODUCED NOD TO NOTICEABLE NON-DIURNAL FALLING TEMPS W-E
ACRS CWA WITH PRECIP CHNGOVER TO SN. POSSIBILITY FOR PD OF SLEET
IN INITIAL SHALLOW COLD AIR BEHIND FNT UNTIL DEEPER COLD AIR BCMS
ESTABLISHED. AMOUNT OF POST-FRONTAL MSTR UNCERTAIN WITH POTNL DRY
SLOT TO LIMIT SNOW ACCUMS...HOWEVER EVEN MINOR ACCUMS OF COUPLE
INCHES COINCIDENT WITH RAPIDLY FALLING TEMPS POSES POTNL TRAVEL
HAZARD WITH WET RD SFCS RAPIDLY FREEZING. MARGINAL LK/8H
DIFFERENTIALS MONDAY NIGHT SHOULD LIMIT LK INFLUENCE. FEW CHNGS
REMNDR OF FCST PD...WITH ADDITIONAL WAVE TO RAPIDLY EJECT ENE INTO
OH VLY TUE NIGHT SUPPORTIVE OF SNOW CHCS ESPCLY SOUTH...UPPED POPS
SLIGHTLY HERE AND MINIMIZED DIURNAL WITH ANTICIPATED CLOUD COVER.
LT DY7-DY8 OHIO VALLEY WINTER STORM WITHIN REALM OF PSBLTY AND
DEFER TO SUBSEQUENT MODEL ANALYSES.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY NIGHT FOR
LMZ043-046.
SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR LMZ043-046.
&&
SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...SKIPPER/SIMPSONHazardous weather outlook, Dec 12, 6:27 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 AM EST FRI DEC 12 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131130-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
627 AM EST FRI DEC 12 2008 /527 AM CST FRI DEC 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS ARE LIKELY TODAY. SNOWFALL ACCUMULATIONS
UP TO 2 INCHES ARE EXPECTED OVER BERRIEN COUNTY...WITH LESSER
AMOUNTS FARTHER INLAND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN WILL CHANGE TO SNOW FROM WEST TO EAST ON MONDAY. WINDY
CONDITIONS WILL ALSO DEVELOP AND TEMPERATURES WILL FALL WITH
RAPID FREEZING OF UNTREATED WET ROADWAYS POSSIBLE. LIGHT SNOW
ACCUMULATIONS ARE LIKELY BY MONDAY EVENING.
THERE IS A SMALL CHANCE FOR A WINTER SYSTEM LATE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-131130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
627 AM EST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WAVES UP TO 8 FEET ACCOMPANIED BY WINDS OF 15 TO 25 KNOTS WITH GUSTS
TO 30 KNOTS WILL BE HAZARDOUS FOR SMALL CRAFT TODAY AND THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GALE FORCE WINDS ARE LIKELY THIS WEEKEND WITH SOUTH GALES TO 35
GUSTING TO 40 KNOTS FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Winter Weather, Cass
- When
- December 12, 9:00 AM EST to 4:00 PM EST
- Where
- Cass forecast zone
- Injuries
- 0 direct, 6 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Six people were treated for injuries in two separate accidents as a result of icy roads. A 32 year old male from Dowagiac was traveling south on Wilbur Hill Road in LaGrange Township, when he lost control of his vehicle at 1:45 p.m. His vehicle ran off the road and struck a tree. He was treated and released. Five people were treated for injuries from a three-vehicle accident on Marcellus Highway, just west of Atwood Road in Wayne Township at 430 pm. A 42 year old woman from Marcellus was driving on Marcellus Highway when she lost control of her vehicle. It crossed the center line and struck two other vehicles.
A 62 year old female from Dowagiac, was driving the first vehicle struck. Cass County police say she was not injured. The second vehicle struck was driven by an 18 year old female from Dowagiac. She and two passengers were treated and released from Borgess Lee Memorial Hospital. Another 18 year old passenger in the first car was in critical condition at the time of the report.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, December 12 to 13, 20081 death · $200,000 · 7 events
- High Wind in Washington, December 12 to 13, 2008$300,000 · 72 kt wind · 5 events
- Damaging Winds in Delaware, December 12, 2008$100,000 · 65 kt wind · 2 events
- Flooding in Rhode Island, December 12, 2008$57,000 · 4 events
- Blizzard and Winter Storm in Wyoming, December 12 to 13, 20083 injured · 9 events
- Flooding and Heavy Rain in New York, December 12, 2008$23,000 · 9 events
- Winter Storm and Winter Weather in Colorado, December 12 to 14, 200819 events
- Blizzard in Montana, December 12 to 14, 200816 events
- Heavy Snow and Winter Weather in Washington, December 12 to 14, 200810 events
- Flood in Connecticut, December 12, 2008$15,000 · 1 event
- High Surf in Hawaii, December 12 to 13, 20086 events
- Heavy Snow in Oregon, December 12 to 14, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139378.